Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Fluctuation of a planar Brownian loop capturing a large area

Authors: Alan Hammond and Yuval Peres
Journal: Trans. Amer. Math. Soc. 360 (2008), 6197-6230
MSC (2000): Primary 60J65; Secondary 60F10
Published electronically: July 28, 2008
MathSciNet review: 2434284
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a planar Brownian loop $ B$ that is run for a time $ T$ and conditioned on the event that its range encloses the unusually high area of $ \pi T^2$, with $ T \in (0,\infty)$ being large. The conditioned process, denoted by $ X$, was proposed by Senya Shlosman as a model for the fluctuation of a phase boundary. We study the deviation of the range of $ X$ from a circle of radius $ T$. This deviation is measured by the inradius $ {\rm R}_{\rm in}(X)$ and outradius $ {\rm R}_{\rm out}(X)$, which are the maximal radius of a disk enclosed by the range of $ X$, and the minimal radius of a disk that contains this range. We prove that, in a typical realization of the conditioned measure, each of these quantities differs from $ T$ by at most $ T^{2/3 + \epsilon}$.

References [Enhancements On Off] (What's this?)

  • 1. K. S. Alexander.
    Cube-root boundary fluctuations for droplets in random cluster models.
    Comm. Math. Phys., 224(3):733-781, 2001. MR 1871907 (2003i:82041)
  • 2. Yu. D. Burago and V. A. Zalgaller.
    Geometric inequalities, volume 285 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences].
    Springer-Verlag, Berlin, 1988.
    Translated from the Russian by A. B. Sosinskiĭ, Springer Series in Soviet Mathematics. MR 936419 (89b:52020)
  • 3. A. Dembo and O. Zeitouni.
    Large deviations and applications.
    In Handbook of stochastic analysis and applications, volume 163 of Statist. Textbooks Monogr., pages 361-416. Dekker, New York, 2002. MR 1882715
  • 4. R. Durrett.
    Probability: theory and examples.
    Duxbury Press, Belmont, CA, second edition, 1996. MR 1609153 (98m:60001)
  • 5. I. Karatzas and S. E. Shreve.
    Brownian motion and stochastic calculus, volume 113 of Graduate Texts in Mathematics.
    Springer-Verlag, New York, 1988. MR 917065 (89c:60096)
  • 6. L. A. Santaló.
    Integral geometry.
    In Studies in Global Geometry and Analysis, pages 147-193. Math. Assoc. Amer. (distributed by Prentice-Hall, Englewood Cliffs, N.J.), 1967. MR 0215272 (35:6114)
  • 7. H. B. Uzun and K. S. Alexander.
    Lower bounds for boundary roughness for droplets in Bernoulli percolation.
    Probab. Theory Related Fields, 127(1):62-88, 2003. MR 2006231 (2004f:60209)
  • 8. S. R. S. Varadhan.
    Large deviations and applications, volume 46 of CBMS-NSF Regional Conference Series in Applied Mathematics.
    Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1984. MR 758258 (86h:60067b)
  • 9. D. Williams.
    Probability with martingales.
    Cambridge Mathematical Textbooks. Cambridge University Press, Cambridge, 1991. MR 1155402 (93d:60002)
  • 10. G. Wulff.
    Zur Frage der Geschwingkeit des Wachstums und der Auflosung der Krystallflachen.
    Z. Kryst., 34:449-530, 1901.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 60J65, 60F10

Retrieve articles in all journals with MSC (2000): 60J65, 60F10

Additional Information

Alan Hammond
Affiliation: Department of Mathematical Sciences, New York University-Courant Institute, 251 Mercer Street, New York, New York 10012-1185

Yuval Peres
Affiliation: Microsoft Research, One Microsoft Way, Redmond, Washington 98052

Received by editor(s): February 3, 2006
Received by editor(s) in revised form: June 3, 2006
Published electronically: July 28, 2008
Additional Notes: The research of the second author was supported in part by NSF grants #DMS-0244479 and #DMS-0104073
Article copyright: © Copyright 2008 Alan Hammond and Yuval Peres

American Mathematical Society